JCMS


Case Reports
Pseudoporphyria Induced by Propionic Acid Derivatives


Sultan Al-Khenaizan,* Jay F. Schechter,† and Denis Sasseville*

Abstract

Background: Pseudoporphyria is a photosensitive bullous skin disease that is distinguished from porphyria cutanea tarda (PCT) by its normal porphyrin profile. Drugs are a major cause of this disease, and the list of culprits is continually expanding. Nonsteroidal antiinflammatory agents (NSAIDs), especially naproxen and other propionic acid derivatives, appear to be the most common offenders.

Objective: The study was carried out to increase awareness about the etiology and characteristic features of pseudoporphyria.

Methods: We report two cases of pseudoporphyria caused by naproxen and oxaprozin. We review the current English language literature on this entity and discuss its clinical features, histology, ultrastructure, etiology, and pathophysiology.

Results: A 44-year-old man taking naproxen for chronic low back pain and a 20-year-old woman on oxaprozin for rheumatoid arthritis presented with tense bullae and cutaneous fragility on the face and the back of the hands. In both, skin biopsy showed a cell-poor subepidermal vesicle with festooning of the dermal papillae. Direct immunofluorescence revealed staining at the dermal-epidermal junction and around blood vessels with IgG in the first case and with IgG, IgA, and fibrin in the second case. Urine collections and serum samples yielded normal levels of uro- and coproporphyrins.

Conclusions: Most cases of pseudoporphyria are drug-induced. Naproxen, the most common offender, has been associated with a dimorphic clinical pattern: a PCT-like presentation and one simulating erythropoietic protoporphyria in the pediatric population. Other NSAIDs of the propionic acid family can also cause pseudoporphyria.

Sommaire

Antécédents: La pseudoporphyrie est une affection cutanée bulleuse photosensible qui se distingue de la porphyrie cutanée tardive (PCT) par le profil normal des porphyrines. Les médicaments figurent parmi les principales causes et la liste des substances coupables s'allonge sans cesse. Les anti-inflammatoires non stéroïdiens (NSAID), et particulièrement le naproxène et autres dérivés de_l'acide propionique, semblent être les déclencheurs les plus courants.

Objectif: Sensibiliser les praticiens à l'étiologie et aux caractéristiques de la pseudoporphyrie. Méthodes: Description de deux cas de pseudoporphyrie provoquée par le naproxène et l'oxaprozine. Revue de la littérature anglophone sur le sujet et exposé des caractéristiques cliniques, de l'histologie, de l'ultrastructure, de l'étiologie et de la pathophysiologie.

Résultats: Un homme de 44 ans traité avec naproxène pour des douleurs lombaires chroniques et une femme de 20 ans prenant de l'oxaprozine pour soulager une polyarthrite rhumatoïde présentaient des bulles tendues et une fragilité cutanée sur le dos et l'avant des mains. Dans les deux cas, la biopsie cutanée a montré une vésicule subépidermique pauvre en éléments cellulaires et des papilles dermiques festonnés. L'immunofluorescence directe a permis d'observer une coloration à la jonction entre derme et épiderme et autour des vaisseaux sanguins, de type IgG dans le premier cas et d'IgG, d'IgA et de fibrine dans le second cas. Les échan tillons d'urine et de sérum contenaient des quantités normales d'uroporphyrine et de coproporphyrine.

Conclusions: La plupart des pseudoporphyries sont induites par l'usage de médicaments. Le naproxène, qui revient souvent parmi les agents déclencheurs, a été associé à une évolution clinique dimorphique: l'une rappelant une PCT et l'autre rappelant la protoporphyrie érythropoïétique chez les enfants. D'autres anti-inflammatoires non stéroïdiens de la famille des acides propioniques peuvent également provoquer une pseudoporphyrie.


Received 4/22/98. Accepted for publication 6/19/98.

*Division of Dermatology, Department of Medicine, Royal Victoria Hospital, Montréal, Quebec, Canada; †Potsdam, New York, USA

Address for correspondence: Dr. Denis Sasseville, Division of Dermatology, Room A 4.17, Royal Victoria Hospital, 687 Pine Avenue West, Montréal, QC, Canada H3A 1A1

Reprints unavailable from the authors.

Full text available in the print edition / Pour le texte intégral veuillez consulter la version imprimée.


JCMS 3(3) Contents